Prolongation of the ventricular repolarisation manifests itself as a prolongation of the QT intervall on the surface ECG and represents a major risk for a special form of ventricular tachycardia called "torsades de pointes". Torsades de pointes are often self limited and are associated with palpitations, dizziness or syncope. Degeneration into ventricular fibrillation and sudden cardiac death can occur. In addition to the various forms of the congenital long QT syndrome many drugs, such as antiarrhythmic drugs class IA and III, antibiotics, antihistamines, antidepressants, and methadone are known to prolong the QT interval. Most of these drugs block a specific potassium channel substantially involved in the ventricular repolarisation. In addition, drug interaction or disturbances of drug metabolism may play a major role in the acquired form of the long QT syndrome. The individual risk and the potential of a pharmacologic substance to prolong the QT interval are not predictable. Certain risk factors identify patients at higher risk for drug-induced prolongation of the QT interval. Correctable factors include electrolyte disorders (e.g. hypokalemia) and concomitant administration of different QT prolonging drugs. External defibrillation is the therapy of choice in the hemodynamic unstable patient presenting torsades de pointes. In hemodynamic more stable patients application of intravenous magnesium can terminate torsades de pointes (membrane stabilizing properties). Temporary external or transvenous pacing at high heart rate might terminate incessant torsades de pointes by decreasing QT interval. Repeated ECG controls during therapy with QT prolonging drugs are mandatory, especially when drug doses are changed, additional drugs are prescribed, or in case of vomiting and diarrhea. QT prolongation in individual medical therapy is not always predictable. Therefore, updated lists of drugs with the potential of QT prolongation are available on the Internet (e.g. www.qtdrugs.org )
To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.